Author: V. Dimov, M.D., Cleveland Clinic
Reviewer: S. Randhawa, M.D.
87 yo AAF is complaining of joint pain affecting both knees and hands for several months.
HTN, DM2, COPD, OA, Hypothyroidism
HCTZ, Glipizide, Tylenol, Ultram, Synthroid, Aerosols, ASA, Oscal and Vit. D
WD/WN in NAD
Extremities: Chronic DJD changes
What tests would you order?
CMP shows hypercalcemia.
CMP in hypercalcemia
Ca++ levels over the last 3 years
What is the reason for her hypercalcemia?
Ca++ supplements and vit. D?
She takes HTCZ which was stopped and substituted with a CCB but the hypercalcemia persisted.
What is the next step?
PTH level is high and the diagnosis is primary hyperparathyroidism. TSH is normal - this is important because thyrotoxicosis can cause hyperalcemia (she takes Synthroid).
PTH level is diagnostic for primary hyperparathyroidism
Ordinarily, the treatment is surgical but the patient is 87 and she refused any intervention. The calcium supplements, vit. D and HCTZ will be stopped and her calcium level will be monitored.
Hypercalcemia due to primary hyperPTH
Hypercalcemia due to hyperparathyroidism
Mnemonic for DDx of Hypercalcemia - VITAMIN TRAPS:
Vitamin A and D intoxication
Addison's disease/ Acidosis
Thiazides, other drugs
Paget's disease/ Parenteral nutrition/ Parathyroid disease
Source: Medical Mnemonics.com
Pathophysiology of hyperparathyroidism